Valproate Toxicity Follow-up

Updated: Dec 20, 2016
  • Author: Asim A Abbasi, MD, FAAP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Follow-up

Further Outpatient Care

After the patient's condition is stabilized and he or she is discharged, an ongoing relationship between the patient and a mental health professional is recommended if the overdose was intentional.

Next:

Further Inpatient Care

Depending on level of toxicity, patients with valproic acid overdose usually require admission to the intensive care unit (ICU) for continuous monitoring. Their condition may progressively deteriorate as valproic acid is absorbed and moves from the intravascular compartment to the CNS compartment. Intestinal absorption after overdose may be delayed several hours.

Patients with overdose must be evaluated from a psychiatric point of view for plan of suicide or grave disability.

Previous
Next:

Transfer

After patients are medically cleared, they may be transferred to a psychiatric facility. However, this disposition highly depends on the patient's symptoms and the amount of ingestion.

In one multicenter case series of 134 patients with valproic acid ingestions (80 with toxic VPA levels at admission), the mean hospital stay for all patients was 44.7 hours (standard deviation, 28 h). [13]

Previous
Next:

Complications

Valproic acid is used in the treatment of mood disorders in addition to its use as an antiseizure medication. Emergency personnel must consider the possibility of multidrug overdoses and availability of other antiseizure medications, including sedative-hypnotics, lithium, and other medications used to treat mood disorders.

Patients must be monitored for signs and symptoms of other toxic syndromes.

Obtain acetaminophen levels to rule out ingestion of this substance (see Laboratory Studies).

Previous